This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in blood pressure, behavior, and body temperature, leading to a medical condition called serotonin syndrome. Serotonin syndrome may be life threatening.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering or stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Ultram (tramadol) US prescribing information. Janssen Pharmaceutical, Inc. December 16, 2016.
- 2.Remeron (mirtazapine) US prescribing information. Organon Inc. December, 2015.
- 3.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
- 4.US Food and Drug Administration (FDA). Drug Development and Drug Interactions: Table of Substrates, Inhibitors and Inducers. Available at: http://www.fda.gov/Drugs/DevelopmentApprovalProcess/DevelopmentResources/D rugInteractionsLabeling/ucm093664.htm. Updated 08/05/2011.
- 5.LoVecchio F, Riley B, Pizon A, Brown M. Outcomes after isolated mirtazapine (Remeron) supratherapeutic ingestions. J Emerg Med 2008 Jan; 34(1):77-8.
- 6.Ubogu EE, Katirji B. Mirtazapine-induced serotonin syndrome. Clin Neuropharmacol 2003 Mar-Apr;26(2):54-7.
- 7.Isbister GK, Whyte IM. Adverse reactions to mirtazapine are unlikely to be serotonin toxicity. Clin Neuropharmacol 2003 Nov-Dec;26(6):287-8; author reply 289-90.
- 8.Duggal HS, Fetchko J. Serotonin syndrome and atypical antipsychotics. Am J Psychiatry 2002 Apr;159(4):672-3.
- 9.Hernandez JL, Ramos FJ, Infante J, Rebollo M, Gonzalez-Macias J. Severe serotonin syndrome induced by mirtazapine monotherapy. Ann Pharmacother 2002 Apr;36(4):641-3.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.